PROVIDENCE, R.I. (WPRI) — In recent months, a tranquilizer meant for animals has been making its way into the illicit drug supply in Rhode Island.
Xylazine has been around since 1962 and is widely used for veterinary practice. But research from the National Institute on Drug Abuse shows the Northeast has seen an increase in overdose deaths linked to the drug.
“It’s a very old drug with a very high safety profile,” State Veterinarian Dr. Scott Marshall said. “It’s used extensively in equine practice, less so in small animal practice.”
The Governor’s Overdose Prevention and Intervention Task Force discussed the issue at its monthly meeting on Wednesday.
Xylazine is commonly known as “tranq” or “tranq dope.” Experts say exposure to the drug can cause severe skin, muscle, nerve, and soft tissue wounds, but when mixed with fentanyl, it could be deadly.
“The person who took the substance most likely is not even aware that it is even there, so that is the feedback that we have gotten consistently,” explained Michelle McKenzie, co-founder of Preventing Overdose and Naloxone Intervention.
Since last year, McKenzie has been hearing more reports from community partners dealing with these situations.
“Their staff responding to an overdose in which they administered naloxone and the person was not waking up and that is a change,” she added.
Experts said the best way to be prepared to stop an overdose is to have naloxone (AKA Narcan) available, call 911 immediately, and support the person’s breathing.